Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Comparison of the method of averages with the method of least squares.

Authors: G. Dahlquist, B. Sjöberg and P. Svensson
Journal: Math. Comp. 22 (1968), 833-845
MSC: Primary 65.35
MathSciNet review: 0239742
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the computationally simple method of averages can yield a surprisingly good solution of an overdetermined system of linear equations, provided that the grouping of the equations is done in an appropriate way. The notion of angle between linear subspaces is applied in a general comparison of this method and the method of least squares. The optimal application of the method is treated for the test problem of fitting a polynomial of degree less than six.

References [Enhancements On Off] (What's this?)

  • [1] P. G. Guest, Numerical Methods of Curve Fitting, Cambridge Univ. Press, Cambridge, 1961. MR 22 #11511. MR 0120762 (22:11511)
  • [2] A. S. Householder, The Theory of Matrices in Numerical Analysis, Blaisdell, New York, 1964. MR 30 #5475. MR 0175290 (30:5475)
  • [3] Ch. Jordan, Calculus of Finite Differences, reprint of 2nd ed., Chelsea, New York, 1960. MR 1, 74.
  • [4] Ch. Jordan, "Approximation and graduation according to the principle of least squares by orthogonal polynomials," Ann. Math. Statist., 1932, pp. 257-357.
  • [5] T. Kato, Perturbation Theory for Linear Operators, Die Grundlehren der math. Wiss., Band 132, Springer-Verlag, New York, 1966. MR 34 #3324. MR 0203473 (34:3324)
  • [6] Yu. V. Linnik, Method of Least Squares and Principles of the Theory of Observations, Pergamon Press, New York, 1961. MR 23 #A1438. MR 0124121 (23:A1438)
  • [7] M. Morduchow, "Method of averages and its comparison with the method of least squares," J. Appl. Phys., v. 25, 1954, pp. 1260-1263. MR 16, 403. MR 0065249 (16:403e)
  • [8] M. Morduchow & L. Levin, "Comparison of the method of averages with the method of least squares: fitting a parabola," J. Math. and Phys., v. 38, 1959, pp. 181-192. MR 22 #1983. MR 0111119 (22:1983)
  • [9] B. Sjöberg & P. Svensson, Medelvärdesmetodens Effektivitet vid Kurvanpassning, Royal Institute of Technology Computer Science Dept. Report, Stockholm, 1964.
  • [10] J. Todd (Editor), Survey of Numerical Analysis, McGraw-Hill, New York, 1962. MR 24 #B1271. MR 0135221 (24:B1271)
  • [11] J. M. Varah, The Computation of Bounds for the Invariant Subspaces of a General Matrix Operator, Stanford University Computer Science Dept. Technical Report No. CS 66.
  • [12] E. Whittaker & G. Robinson, The Calculus of Observations, 4th ed., Blackie, London, 1944.
  • [13] J. H. Wilkinson, The Algebraic Eigenvalue Problem, Clarendon Press, Oxford, 1965. MR 32 #1894. MR 0184422 (32:1894)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.35

Retrieve articles in all journals with MSC: 65.35

Additional Information

Article copyright: © Copyright 1968 American Mathematical Society

American Mathematical Society